Why is my epiduo not working?

After years of success with Epiduo in the past, my doctor decided to switch me onto epiduo forte. It was going OK, until i ran out, and went without the medication for 2 or 3 days. In those short days I broke out. After this, I started using epiduo forte regularly again, but each day my acne seems to get worse, with new bumps forming each day. Also note that I don't use a pea size on my face, it is a lot more than that. What do you suggest? Should i use a stronger medication?

Doctor Answers 1

Loss of efficacy on retinoid

There is a phenomenon that we see with meds used long term called tachyphylaxis. This is basically a diminishing response to continuous or successive doses of a drug. Thus a medication that has worked well for your for some time can rapidly become less effective. It is also possible that with your description of worsening that you are over using your retinoid in terms of amount of product placed on the skin. I would first decrease your dose to the recommended pea sized amount as the forte dosing is stronger than the original Epiduo. If no improvements, I would recommend switching to another retinoid all together.

Columbus Dermatologic Surgeon
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.